Turn on cookies to sign in
Signing in saves your progress to your Curie account. We can only do that with cookies on — turn them on to continue.

Peptide use is surging, and emergency departments are seeing the fallout. From GLP-1s causing GI distress to melanotan triggering priapism and rhabdomyolysis, ED clinicians need to get up to speed fast. An expert urges providers to ask patients about peptide use, recognize adverse effects, and guide them toward medically supervised options — because this trend isn't slowing down.
Peptides are everywhere — in gyms, on social media, and increasingly, in emergency departments. As their popularity surges, many ED clinicians remain unfamiliar with the wide range of peptides patients are using, their mechanisms, and the risks they carry. GLP-1s are the most commonly seen, presenting with nausea, vomiting, and abdominal pain. But the Wolverine Stack (BPC-157 + TB-500), growth hormone-releasing peptides like sermorelin and ipamorelin, and the tanning peptide melanotan are also showing up — with melanotan linked to dangerous cases of priapism and rhabdomyolysis.
Dr. Kenneth Frye Jr., speaking at OMED 2026, emphasized that dismissing peptides as fringe substances is a mistake. Many are FDA-approved for specific indications — such as sermorelin for pediatric growth hormone deficiency and tesamorelin for HIV-associated dyslipidemia — even if patients are using them off-label. The real danger lies in unregulated sourcing, often via social media, where purity and dosing are unknown.
Key Takeaways:
Why it matters: The global peptide market is projected to keep growing, meaning ED clinicians will encounter these substances more frequently. Building familiarity now can improve diagnosis, counseling, and patient outcomes.